A few years ago, a state-run consumer safety group launched an investigation into 889 medicinal error cases. They ultimately attributed most of them to the health care information technology (HIT) that nurses use to distribute medications to patients.
The investigators identified a few reasons these adverse events occurred. One cause cited was a lack of training among medical teams, such as nurses. A later 2020 study published in the British Medical Journal corroborated earlier concerns about these HIT programs.
HITs allow medical professionals to inventory, lookup, barcode and track medications. When these systems first came onto the market, there was a lot of hope that they would enhance patient safety. Researchers have discovered that HIT systems most commonly lead to the following errors, though:
It’s possible that nurses’ reliance on these programs for drug allocation could have resulted in patients receiving the wrong drug or the incorrect amount or strength of the medication. All of these errors could have resulted in declines in patient health or their deaths.
Researchers who authored both studies highlighted the importance of medical providers, such as nurses, in curbing HIT machine flaws. This is especially important since the researchers of one study discovered that 33% of the drug errors resulted from human-computer interaction problems.
They noted that proper training is the first line of defense. The second is maintaining a log of errors and trying to make sense of ways to ensure that they don’t happen again. One example the researchers gave for minimizing errors is typing drug names in all caps to make it easier to see the difference between similarly named ones.
Medical providers must employ a certain standard of care when treating patients. This includes nurses as they administer drugs to patients. If your health was adversely impacted by a nurse’s failure to carry out their duties, then you may be eligible to file suit against the hospital that they work for to ensure that what happened to you doesn’t happen to anyone else.